Ohio, 2021

Damaging Wind in Ohio, June 7, 2021

June 7, 2021 · NWS CLE · 1 event in 1 county or zone

Northeast Ohio resided in the warm sector during the late morning through afternoon of June 7th as a Bermuda High resulted in a southerly low-level return flow of warm and humid air from the Gulf of Mexico. Within this low-level flow, a very weak surface trough rippled northward through Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Northeast Ohio resided in the warm sector during the late morning through afternoon of June 7th as a Bermuda High resulted in a southerly low-level return flow of warm and humid air from the Gulf of Mexico. Within this low-level flow, a very weak surface trough rippled northward through Ohio. Low-level convergence along the trough axis contributed to scattered shower and thunderstorm development amidst modest vertical wind shear, moderate instability, weak DCAPE, and steep low-level lapse rates near 7C/km. One multicell thunderstorm cluster produced a downburst near Lake Milton in northwest Mahoning County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 7, 12:50 PM EST, 35 minutes earlier.

Area forecast discussion, Jun 7, 12:50 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
150 PM EDT Mon Jun 7 2021

.SYNOPSIS...
Large scale upper ridging will persist over the eastern United
States early this week, while a cutoff upper low slowly moves
from the Missouri Valley to the Great Lakes region through
midweek.

&&

.NEAR TERM /THROUGH TUESDAY/...
Main show for today continues to be this swath of rain entering
the Cleveland and Akron metros this afternoon. Rain become more
scattered by Toledo but this area entering northeast Ohio is
maintaining quite well and will continue moving northeast into
Youngstown and eventually Erie. The leading edge of this rain
has allowed for some brief gusty winds and have a brief
statement for this area southeast of Cleveland/northeast of
Akron.

Original discussion...
The near term period will see continued upper ridging over the
region, with increasing heat and humidity with ample Gulf return
into the region. Cutoff upper low over Missouri will slowly
rotate northeastward towards the Great Lakes through Tuesday.

Currently focused on precip activity near the Ohio River
valley, which hi-res guidance suggests may be the activity that
next affects the local area this afternoon as a weak surface
trough lifts north into the area. Model guidance has been
inconsistent between models and run to run with the evolution of
the convection through the day as modest MLCAPE values of
500-1000 j/kg develop/advect northward into the area through
this afternoon. Have opted for mainly mid/high chance pops for
today with the modest instability and lack of strong forcing.
Any storms that do develop have the potential to produce heavy
rainfall with slow storm motions, PWAT values pushing 2 inches
by this afternoon, deep warm cloud depths up to 12kft, and a
long/skinny CAPE profile allowing for efficient warm rain
processes.

Precip chances steadily decrease this evening into tonight with
the loss of diurnal heating, but it's lather, rise, repeat for
Tuesday across the area. Convection chances ramp up through the
day again as slightly better MLCAPE develops across the area in
the 800-1200 j/kg range. The only difference with the pattern is
a bit more veered boundary layer flow, drier air at 500 mb and
above, and a bit less low level forcing. The exception with
respect to forcing is a weak lake boundary that is expected to
push several miles inland east of Cleveland Tuesday afternoon,
which may be a focus for more widespread convection, and have
reflected this with likely pops. Otherwise, opted for high
chance pops again peaking Tuesday afternoon. Highs today will be
a touch cooler than the previous two days with more cloud cover
and potential showers, with low to mid 80s expected. Highs
Tuesday may be similar, but perhaps a few degrees warmer across
the western half of the area.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Weak surface low pressure centered over the northern Great Lakes and
the associated weak upper level cut off low will continue to bring
the chance of showers and thunderstorms through the short term
period. The positioning of the upper level system will allow the
area to remain on the fringe between the weak trough and ridge,
resulting in a sustained southwesterly wind across the area. This
will allow for moisture values to remain elevated. The biggest
uncertainty for this period is whether or not a frontal boundary
north of the area will shift far enough south to impact the CWA.
Opted to keep forecast similar to previous forecasts with a higher
chance of convection occurring during the diurnal cycle on Wednesday
and Thursday. If the frontal boundary moves further south to impact
the area, the chance of showers and thunderstorms will increase with
the additional forcing, however confidence in this happening is low.
High temperatures through the period will be in the mid 80s, but
with high humidity values, the feel like temperature will be a bit
warmer. Overnight lows will be in the upper 60s.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
The beginning of the long term period remains similar to the short
term with chance of diurnal driven showers and thunderstorms in the
afternoon on Friday. Models suggest that the persistent ridge
finally begins to break down by the beginning of next week as an
amplified trough begins to dig south from Canada. Timing and the
amplitude of the trough vary between models so confidence in the
resultant precipitation is low at this point. One thing to note with
this change in the pattern is the northwesterly flow regime that is
established over the area by the late weekend into early next week.
This type of pattern suggests a possible shift to an active weather
pattern over the area. High temperatures are not expected to vary
much through the period, reaching the mid 80s. Overnight lows are
also expected to persist in the low to mid 60s.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Scattered showers and thunderstorms have developed as expected
this afternoon with the main show moving through KCLE and KCAK
at TAF issuance, moving northeast towards KYNG and KERI.
Convection isn't intense with strong winds or frequent
lightning, but there is enough instability to support a rumble
or two to allow for a TS mention at these terminals. Behind this
complex, shower activity will become widely scattered and
remains tough to say if rain will hit a particular terminal or
not through sunset and have maintained some vicinity mentions at
all terminals. Increased low level moisture across the region
will allow for low ceilings on Tuesday morning and have MVFR
mentions for most. Heat and humidity will allow for more
diurnally driven convection on Tuesday, especially during the
afternoon hours and have a vicinity shower mention at KCLE for
the end of the longer TAF.

Outlook...Non-VFR possible Tuesday through Thursday in showers
and thunderstorms.

&&

.MARINE...
A south to southwesterly flow of 5 to 10 knots is expected to
persist through mid week, allowing the waters to remain rather calm
with waves 2 feet or less. Although the overall marine conditions
will be quiet, the current meteorological set up is conducive to
diurnal convection occurring, which can be hazardous to beachgoers
and mariners. A weak lakeshore breeze is possible during this
period, however it should remain relatively weak. Confidence in the
forecast remains low for the end of the week as a potential frontal
boundary moves south across Lake Erie, which would result in an
increase in winds and waves across the lake. However, some models
suggest this boundary staying north of the area, which would result
in a similar pattern to the beginning of the week. This system for
the second half of the week will need to continue to be monitored as
this would be the next potential time frame for any marine
headlines.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt/Sefcovic
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Sefcovic
MARINE...Campbell
Hazardous weather outlook, Jun 7, 4:11 AM EST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
511 AM EDT Mon Jun 7 2021

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-080915-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
511 AM EDT Mon Jun 7 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 7, 12:28 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Cleveland OH
128 PM EDT Mon Jun 7 2021

OHZ011>013-021-022-071800-
Summit-Geauga-Portage-Lake-Cuyahoga-
128 PM EDT Mon Jun 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PORTAGE...
SOUTHERN GEAUGA...EASTERN CUYAHOGA...SOUTHWESTERN LAKE AND
NORTHEASTERN SUMMIT COUNTIES...

At 128 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cleveland to Streetsboro. Movement
was northeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Cleveland, Willowick, Ravenna, Parma, Euclid, Mentor, Cleveland
Heights, Kent, Solon, Willoughby, Hudson, Twinsburg, Eastlake,
Streetsboro, Warrensville Heights, Macedonia, South Russell,
Middlefield, Garrettsville and Burton.

LAT...LON 4140 8100 4132 8100 4113 8131 4138 8174
      4159 8157 4162 8153 4162 8150 4168 8143
TIME...MOT...LOC 1728Z 217DEG 27KT 4142 8162 4123 8131

Saunders

The radar

The Cleveland radar (KCLE), 82 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mahoning

When
June 7, 1:25 PM EST
Where
Mahoning County, 0.2 mi NNW of Lake Milton
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.103, -80.971

Power pole snapped along Northeast River Road on the east side of Lake Milton, about 1/4 mile north of Milton Road. Apparent downburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953255.